Wisconsin, 2016Cold in Wisconsin, January 11, 2016
January 11, 2016 · NWS MKX · 1 event in 1 county or zone
The Kenosha County Medical Examiner reported a death due to hypothermia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Kenosha County Medical Examiner reported a death due to hypothermia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 11, 9:58 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jan 11, 9:58 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
958 AM CST MON JAN 11 2016
.UPDATE...
FORECAST STILL LOOKS ON TRACK FOR A LITTLE LIGHT SNOW LATE
AFTERNOON THROUGH THE EVENING. FIRST WEAK SHORTWAVE WILL BE EAST
OF THE FORECAST AREA BY EVENING...WITH THE SECOND STRONGER WAVE
MOVING THROUGH OVERNIGHT. MILDEST TEMPS TODAY WILL COME LATE
AFTERNOON THROUGH THE EVENING AHEAD OF THE SECOND WAVE. FORECAST
TEMP TRENDS SEEM TO STILL BE ON TRACK.
&&
.AVIATION/18Z TAFS/...
VFR CONDITIONS WILL PERSIST INTO THE AFTERNOON. LOWER CIGS AND
VSBYS WILL THEN DEVELOP ALONG WITH SOME LIGHT SNOW LATE AFTERNOON
INTO THE EVENING. STILL EXPECTING AN INCH OR SO OF DRY
SNOW...PROBABLY AROUND 20 TO 1 SNOW TO LIQUID RATIO. SNOW WILL
WIND DOWN LATE EVENING AND EARLY NIGHT WITH DRY WEATHER THEN
EXPECTED THROUGH TUESDAY UNDER HIGH PRESSURE. VFR CONDITIONS
SHOULD RETURN MOST PLACES BY TUESDAY MORNING.
&&
.PREV DISCUSSION... /ISSUED 530 AM CST MON JAN 11 2016/
TODAY AND TONIGHT...FORECAST CONFIDENCE IS HIGH.
WIND CHILL TEMPS WILL PERIODICALLY REACH -20F THROUGH ABOUT 9 AM
OVER ERN WI BUT WOULD LIKE TO SEE THEM MORE SOLIDLY WITHIN WIND
CHILL ADVISORY CRITERIA AND FOR A LONGER PERIOD OF TIME. THUS WILL
NOT ISSUE A WIND CHILL ADVISORY FOR THIS BORDERLINE CASE.
A LOW LEVEL WARM ADVECTION ZONE IS GENERATING VERY LIGHT SNOW OVER
SE IA AND WEST CENTRAL IL THIS MORNING. THIS WARM ADVECTION ZONE
WILL GRADUALLY LIFT NEWD THROUGH THE DAY WHILE A SHORTWAVE TROUGH
TRACKS ACROSS IA AND IL. THIS WILL BRING CHANCES OF LIGHT SNOW TO
THE SRN CWA. A MUCH STRONGER SHORTWAVE TROUGH WILL DIG AND AMPLIFY
FROM CANADA TO SRN WI TNT. THIS WILL INDUCE CYCLOGENESIS TNT FROM
NRN IL TO LAKE HURON WITH THE LOW DEEPENING ABOUT 11 MB DURING THIS
TIME. BEST LIFT AND HIGHEST QPF WILL BE OVER MI BUT STILL ENOUGH
OVER SRN WI FOR AN INCH OF SNOW CWA WIDE WITH POSSIBLY UP TO TWO
INCHES IN THE FAR EAST. MOST OF THE SNOW WILL FALL THIS EVENING
FOLLOWED BY BRISK NWLY WINDS AND ANOTHER SHOT OF ARCTIC AIR. THE
WARM ADVECTION LATER TODAY WILL BOOST HIGH TEMPS INTO THE TEENS OVER
THE SRN CWA WHILE THE STRONG COLD ADVECTION LATE TNT WILL DROP TEMPS
BACK INTO THE SINGLE DIGITS AND WIND CHILLS TO 5 TO 15 BELOW ZERO.
TUESDAY THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.
MODELS ARE IN PRETTY GOOD AGREEMENT WITH HIGH PRESSURE SLIDING
SOUTHEAST FROM THE NORTHERN PLAINS INTO THE MIDDLE MISSISSIPPI
RIVER VALLEY TUESDAY AND TUESDAY NIGHT. A TIGHT PRESSURE GRADIENT
TUESDAY MORNING WILL EASE IN THE AFTERNOON AND NIGHT.
HOWEVER...AN ARCTIC AIRMASS WILL BE OVER THE REGION. THIS WILL
ALLOW FOR HIGHS TO ONLY REACH THE 5 TO 11 DEGREE RANGE ACROSS THE
AREA TUESDAY...FALLING INTO THE SINGLE DIGITS BELOW ZERO TUESDAY
NIGHT. WIND CHILLS WILL BE IN THE 10 TO 15 BELOW ZERO RANGE
TUESDAY. THESE VALUES WILL THEN FALL INTO THE 15 TO 24 BELOW ZERO
RANGE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. A WIND CHILL
ADVISORY MAY BE NEEDED FOR THIS PERIOD IN LATER FORECASTS.
MODELS ARE IN SOME DISAGREEMENT WITH TRENDS WEDNESDAY INTO
WEDNESDAY NIGHT. THEY ARE SHOWING A PERIOD OF FOCUSED WARM AIR
ADVECTION OVER THE AREA DEVELOPING WEDNESDAY AND LINGERING INTO
WEDNESDAY EVENING...BEFORE PUSHING OFF TO THE EAST. THERE IS ALSO
A DECENT 500 MB VORTICITY MAXIMUM SLIDING SOUTHEAST THROUGH THE
AREA DURING THIS TIME.
THE NAM IS MOST AGGRESSIVE WITH LOW TO MID LEVEL MOISTURE IN AREA
FORECAST SOUNDINGS DURING THIS TIME...AND HAS THE MOST QPF. THE
ECMWF AND CANADIAN MODELS SHOW LESS QPF...WITH THE GFS DRY DURING
THIS TIME. THUS...THERE IS UNCERTAINTY WITH POPS DURING THIS
TIME.
FOR NOW...WILL TAKE A BLENDED APPROACH WITH POPS. MAY NEED TO
ADJUST THEM UPWARD IF MODELS CONTINUE TO SHOW THE LIGHT QPF IN
LATER RUNS. TEMPERATURES SHOULD BEGIN TO MODERATE DURING THIS
TIME...REMAINING BELOW SEASONAL NORMALS.
THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE IS MEDIUM.
MAIN ISSUE DURING THIS PERIOD WILL BE THE LOW PRESSURE SYSTEM
MOVING NORTHEASTWARD THROUGH THE REGION FRIDAY INTO SATURDAY.
THERE ARE BIG DIFFERENCES BETWEEN THE GFS AND ECMWF WITH THIS
SYSTEM TIMING AND PLACEMENT OF FEATURES.
THE GFS IS FURTHER TO THE WEST THAN THE ECMWF...AND BRINGS THE
WARM SECTOR INTO THE AREA FRIDAY INTO FRIDAY NIGHT. THE LOW MOVES
NORTHEAST ACROSS SOUTHERN WISCONSIN FRIDAY NIGHT...THEN NORTHEAST
OF THE AREA SATURDAY. THIS WOULD BRING A PERIOD OF RAIN FRIDAY
INTO FRIDAY NIGHT...BEFORE CHANGING TO SNOW ON SATURDAY.
THE ECMWF TAKES THE LOW NORTHEASTWARD...JUST SOUTH OF CHICAGO
FRIDAY THEN NORTHEASTWARD FRIDAY NIGHT. THIS WOULD KEEP THE AREA ON
THE COLD SIDE OF THIS SYSTEM...WITH ACCUMULATING SNOW POSSIBLE IN
THE FAR SOUTHEAST COUNTIES. FOR NOW...WILL USE CONSENSUS BLENDED
POPS AND TEMPERATURES FOR FRIDAY INTO SATURDAY. SYSTEM CERTAINLY
BEARS WATCHING FOR THIS PERIOD.
THE DIFFERENCES CONTINUE INTO SUNDAY...SO CONTINUED WITH THE
BLENDED CONSENSUS POPS AND TEMPERATURES.
AVIATION/12Z TAFS/...
VFR CONDITIONS UNTIL LATE AFTERNOON OR EARLY EVENING WHEN LIGHT SNOW
DEVELOPS AND LASTS FOR MUCH OF THE NIGHT. CIGS WILL DROP TO 1.5-3.0
KFT WITH VSBYS RANGING FROM 1-3 MILES.
MARINE...
A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR LATE TNT INTO TUESDAY
EVENING AS CYCLOGENESIS ACROSS THE GREAT LAKES RESULTS IN BRISK AND
GUSTY NWLY WINDS DURING THIS TIME. HIGH WAVES WILL OCCUR OVER THE
OPEN WATERS OF LAKE MI.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 4 AM TO 9 PM CST TUESDAY FOR
LMZ643>646.
&&
UPDATE...DDV
TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
TUESDAY THROUGH SUNDAY...WOODHazardous weather outlook, Jan 11, 5:01 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
501 AM CST MON JAN 11 2016
WIZ046-047-051-052-056>060-062>072-121115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
501 AM CST MON JAN 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
BITTERLY COLD TEMPERATURES WILL PREVAIL THIS MORNING INCLUDING
WIND CHILL TEMPERATURES OF 10 BELOW TO 20 BELOW ZERO.
LIGHT SNOW WILL DEVELOP LATE THIS AFTERNOON OR TONIGHT WITH 1 TO
2 INCHES OF ACCUMULATION. GIVEN THE COLD TEMPERATURES...THE SNOW
WILL EASILY RESULT IN SLICK ROADWAYS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ARCTIC AIR WILL CONTINUE AT TIMES THIS WEEK. WIND CHILL TEMPERATURES
OF 15 BELOW TO 25 BELOW ZERO ARE FORECAST FOR TUESDAY NIGHT INTO
WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ643>646-121115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
501 AM CST MON JAN 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR BRISK NORTHWEST WINDS LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR BRISK NORTHWEST WINDS
TUESDAY INTO TUESDAY EVENING AS LOW PRESSURE DEVELOPS OVER THE
GREAT LAKES.
WWW.WEATHER.GOV/MKX
Cold/Wind Chill, Kenosha
- When
- January 11, 11:30 AM CST
- Where
- Kenosha forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
The Kenosha County Medical Examiner reported the cause of death of a woman as hypothermia due to environmental cold exposure. The woman was found by a postal worker at 11:30 am. The low temperature earlier that morning in Kenosha was 4 below zero Fahrenheit.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 11, 20163 deaths · 2 events
- Cold in Kentucky, January 11, 20161 death · 1 injured · 1 event
- Lake-Effect Snow in Ohio, January 11 to 13, 2016$400,000 · 2 events
- Lake-Effect Snow in Pennsylvania, January 11 to 13, 2016$400,000 · 2 events
- Coastal Flood in Puerto Rico, January 11 to 13, 20164 events
- Flood in Maine, January 11, 20161 event
- Marine Thunderstorm Wind in Gulf of Mexico, January 11, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616387.